Arkansas, 2020Flash Flooding and Flood in Arkansas, September 23, 2020
September 23, 2020 · NWS JAN · 3 events in 2 counties and zones
Tropical Depression Beta moved across the region. Rain overspread from the west early on the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Depression Beta moved across the region. Rain overspread from the west early on the 23rd. Rainfall was heavy through the afternoon and evening hours of the 23rd as Beta continued to track across the ArkLaMiss region. Rainfall totals were heaviest generally along and northwest of the Natchez Trace Parkway, where three to six inches occurred resulting in some flash flooding. One to two inches fell across the rest of the ArkLaMiss region. In addition, gusty winds brought down a few trees across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 23, 5:27 AM CST, 3 minutes earlier.
Area forecast discussion, Sep 23, 5:27 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
627 AM CDT Wed Sep 23 2020
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Forecast is deteriorating with approach of TS Beta remnants.
MVFR/VFR for now, with several terminals oscillating btwn SCT and
BKN at 2000 ft. Precip spreading across the region and skies will
try to revert to VFR until the vis/rain take them back to MVFR.
Overnight tonight, the enhanced llvl RH from the widespread
rainfall will drop the cigs down to IFR...and should be noted that
the guidance is trending a bit further to LIFR after 06z.
&&
.DISCUSSION...
Today and tonight...
Confidence is increasing slowly as precip has materialized out ahead
of the slowly drifting remnants of what used to be TS Beta. As the
system continues to progress from the TX coast into the Lower
Mississippi River Valley in the short term, the main concern will be
continued rain for Central MS and the ArkLaMiss region. General
ascent across the region to the east of the storm will continue the
to spread precip throughout today and tonight. PWs by this afternoon
will be at or above 2" for much of the area, with the higher values
in the southwest closest to the surface low. Whereas the majority of
the rainfall will not be dominated by convective processes...there
is enough instability in the far southwest, as well as a little more
shear dynamics from the low itself to result in a Marginal concern
for some severe weather/isolated supercell risk. The chance for a
convective component adds to the risk of excessive rainfall in this
region, resulting in a mod risk from WPC in the Day 1 ERO. Elsewhere
the ample moisture will not only have broader synoptic ascent/waa
ahead of the system, but models continue to concentrate some of the
higher QPF maxima around an elevated boundary/effective warm front
feature. The area with the 3-5" qpf totals through tomorrow morning
have been put in a flash flood watch. This will be a longer duration
rainfall, but enough rain in any one location could result in
localized flooding concerns. The specific locations of the highest
qpf varies widely in model runs. Mesoscale processes will be the
deciding factor on highest threat areas...resulting in a broader
flash flood watch through tomorrow midday.
Thursday through next Tuesday...
A weakening closed low pressure system aloft, and attendant
troughing to the south, will lift northeast into the Great Lakes
region Thursday. As this happens, the southern extent of the
trough will swing east into the Lower Mississippi River Valley and
the forecast area. This will cause the remnants of Beta to
steadily lift northeast into and through the forecast area during
the course of the day Thursday.
Beta's remnants are currently forecast to bring widespread showers
to much of the forecast area, especially over areas along and
northwest of the Natchez Trace Parkway through Thursday. Here,
where both convergence and ascent currently look best, rainfall
could be heavy at times with multiple areas of such activity training
across the same locations. Much of this activity will fall through
Thursday morning, with activity shifting off to the northeast
through the afternoon as the remnant of Beta lift northeast and out
of the CWA. As a result, a Flash Flood Watch will remain in effect
until 1 PM Thursday afternoon as rainfall totals from Wednesday
through Thursday could total between 3-5 inches across the watch
area. With some uncertainty still existing in this overall setup
across the region, this watch could be adjusted in both area and
time on future forecasts.
In addition to the heavy rain potential, an isolated severe storm
will also be possible across mainly eastern portions of the CWA
Thursday afternoon. This is due to increased wind shear across the
region, combined with some adequate instability across the eastern
half of the area. Damaging wind gusts are possible, but a brief
tornado or two cannot be ruled out.
Troughing will remain across the region Friday through Sunday.
Slightly more moist and warmer conditions are also expected through
the weekend. With increasing daytime heating in this pattern, an
isolated shower can't be ruled out each afternoon. However, much of
the area will remain dry during the upcoming weekend into next
Monday. Currently, a return to cooler drier conditions is forecast
Tuesday into Wednesday, as a dry cold front is poised to push
southeast into and through the forecast area. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 67 77 65 / 87 84 77 44
Meridian 77 66 79 65 / 71 82 80 50
Vicksburg 76 66 76 64 / 86 77 74 31
Hattiesburg 80 70 82 67 / 72 77 78 50
Natchez 79 67 75 64 / 86 78 76 28
Greenville 69 62 73 62 / 87 68 61 19
Greenwood 71 62 74 62 / 83 77 79 32
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ018-019-
025>030-032>037-040>044-047>049-053-054-059>061.
LA...Flash Flood Watch through Thursday afternoon for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.
&&
HJSHazardous weather outlook, Sep 23, 4:43 AM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
543 AM CDT Wed Sep 23 2020
ARZ074-075-MSZ018-031-038-039-044>046-049>052-055-056-232000-
Ashley-Chicot-Bolivar-Lowndes-Winston-Noxubee-Leake-Neshoba-
Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
543 AM CDT Wed Sep 23 2020
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and east central Mississippi.
.DAY ONE...Today and Tonight...
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Localized flash flooding is possible, particularly in low lying
and urban areas.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/1.png)
Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.
LAZ007>009-015-016-023-MSZ019-025>030-032>037-040>043-047-048-
232000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-
Clay-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-
543 AM CDT Wed Sep 23 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.
.DAY ONE...Today and Tonight...
FLOODING
THREAT...Elevated
TIMING...Today through Tonight
Areas of flash flooding are likely. Some roads could be flooded
or closed. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/1.png)
Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
LAZ024>026-MSZ053-054-059>061-232000-
Catahoula-Tensas-Concordia-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
543 AM CDT Wed Sep 23 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight...
FLOODING
THREAT...Elevated
TIMING...Today through Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Areas of flash flooding are likely. Some roads could be flooded
or closed. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Isolated severe thunderstorms are possible this afternoon and
evening. Some thunderstorms could produce a brief tornado or two.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/1.png)
Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ063-232000-
Lawrence-
543 AM CDT Wed Sep 23 2020
This hazardous weather outlook is for portions of south central
Mississippi.
.DAY ONE...Today and Tonight...
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Isolated severe thunderstorms are possible this afternoon and
evening. Some thunderstorms could produce a brief tornado or two.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ062-232000-
Lincoln-
543 AM CDT Wed Sep 23 2020
This hazardous weather outlook is for portions of south central
Mississippi.
.DAY ONE...Today and Tonight...
FLOODING
THREAT...Limited
TIMING...Today through Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Localized flash flooding is possible, particularly in low lying
and urban areas.
(https://www.weather.gov/images/jan/graphicast/1.png)
Isolated severe thunderstorms are possible this afternoon and
evening. Some thunderstorms could produce a brief tornado or two.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/1.png)
Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ057-058-064>066-072>074-232000-
Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
543 AM CDT Wed Sep 23 2020
This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Today and Tonight...
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/1.png)
Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.
19
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
Flash Flood, Chicot
- When
- September 23, 5:30 AM CST to 2:30 PM CST
- Where
- Chicot County, 1.04 mi N of Dermott to 1.44 mi SSE of Dermott
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.535, -91.427
Flooding occurred across Dermott, where a vehicle stalled and had to be removed from Highway 35. Water covered portions of North Main Street. Portions of Highway 35 east was also covered and closed. About 8 to 10 roads around the city were inundated. Several county roads were also flooded.
Flash Flood, Ashley
- When
- September 23, 10:45 AM CST to 3:00 PM CST
- Where
- Ashley County, Hamburg to 0.42 mi W of Hamburg
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.230, -91.820
Portions of Ashley County Road 12 were flooded.
Flood, Chicot
- When
- September 23, 1:40 PM CST to 4:15 PM CST
- Where
- Chicot County, 1.34 mi ENE of Dermott to 1.34 mi SE of Dermott
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -91.410
Flash flooding from earlier in the day receded but a few roads in Dermott were flooded into the early afternoon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Mississippi, September 23 to 24, 2020$256,000 · 50 kt wind · 9 events
- Coastal Flood in Puerto Rico, September 23 to 25, 20203 events
- Heavy Rain in Oregon, September 23 to 25, 20203 events
- Hail in Minnesota, September 23, 20201 in hail · 3 events
- Flash Flooding in Texas, September 23, 20202 events
- Flash Flood and Heavy Rain in Arkansas, September 23, 20202 events
- Waterspouts in South Atlantic Coastal Waters, September 23, 20202 events
- Heavy Rain in Washington, September 23 to 25, 20202 events
- Heavy Rain in Hawaii, September 23, 20202 events
- Damaging Winds in Wisconsin, September 23, 202052 kt wind · 2 events
- Coastal Flood in New Hampshire, September 23, 2020$5,000 · 1 event
- Flash Flood in Arkansas, September 23, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913117, 913119, 913118.